Top
Connect online

Withdrawal Update: Breakdowns + Panic Attacks + Heart Palpitations

It’s been seven months since Brandon started on his journey to detoxing from his psychiatric medications (Klonopin and Cymbalta). It has been a hard road. In some ways, we expected it. In other ways, it has been far harder than we ever imagined. It is, by far, the most difficult thing we have ever been through in our entire lives and I’m in no way exaggerating when I say that. 

If you’ve been around here for a while you’re probably already familiar but for the new readers, I’ll recap. Brandon and I have been married for 7 years and we’ve lived in 5 different states, overcome his opiate addiction, survived his 5-year illness and surgery, and suffered two miscarriages. I’ve gone into all of that in detail in the past and soon Brandon will be talking about it all again on his own blog as he discusses his personal trauma and mental health. These withdrawals though? These withdrawals are HARD and have pushed us to our limits in every possible way.

Lately, we’ve found ourselves struggling a lot with fighting through random panic attacks and crazy heart palpitations. They are scary! The first time the heart palpitations happened Brandon was just home from playing basketball at the court in our neighborhood. He’d been home maybe an hour when he suddenly felt his heart start racing. Then, it all went nuts. His heart was racing, his skin felt sweaty, he was light-headed and dizzy. He told me he felt like he needed a cold shower to try to calm down but he couldn’t stand up. 

Is this how you treat heart palpitations?! Is this what we should be doing? Should I call an ambulance? What is happening here???

I helped him into the bathroom, on to the shower floor, and turned on the cold water. It felt insane. Is this how you treat heart palpitations?! Is this what we should be doing? Should I call an ambulance? What is happening here??? He was shivering and I felt horrible that he was in the freezing water but he was also still sweating so I didn’t know what to do. I gave it a few minutes, turned the water off, and wrapped him in big fluffy towels. He calmed down and his heart slowed down but neither of us were sure we’d handled it right. We also had no idea what had triggered it although there’s a big part of us that feels he’s overdone it on the basketball court. He’s just been so happy to be feeling up to actually doing something that it’s hard to quit once he’s out there.

The next morning, I called a doctor who had no idea. He said, “It’s nothing to worry about. It’s just the withdrawals. If his arm is numb, if he passes out, or if he is having a heart attack call an ambulance. Otherwise, just do what you did.”

Thanks Doc. #eyeroll

That did not help one bit and he’s had that kind of attack three times since then (BTW, anyone know anything about what could be causing it? If so, hmu. For real.) 

He has a hard time with anxiety, anger, impulse control, and generally thinking clearly.

Playing basketball has been great for him in some ways but it’s been dangerous in a lot of others. Due to these withdrawals, his mind isn’t completely right. He has a hard time with anxiety, anger, impulse control, and generally thinking clearly. He’ll get mad when he misses shots and try to punish himself by doing things like withholding water from himself until he makes 5 in a row. Logically, that doesn’t make sense and we both know that but while he’s healing through these withdrawals, that doesn’t always process in real time and that’s very dangerous.

He’s also having sudden and intense panic attacks for no reason whatsoever. They come on out of nowhere, lead to epic breakdowns, and then calm down and fade away. There has been talk of suicide (which isn’t the first time) and tears. There has been panic, anxiety, depression, and fear. It’s impossible to predict and even harder to control. 

And, of course, there are plenty of people out there telling us this is all exactly why he should have been on the prescriptions to begin with and to those people all we can say is that we hear you and we love you but we don’t agree with you. We knew that things were going to get worse before they got better and we were warned about the phenomena called “rebound anxiety” or “rebound depression” or “rebound (insert thing here)”. We were told by psychiatrists that stopping the medication would, in the short term, make the symptoms feel far, far more severe than they did before he started taking the medication and it’s part of the process.

So, he’s healing although right now it doesn’t really feel like it. He’s doing better than he was 7 months ago but every day is still a struggle.